Alert archive / California / Small Craft Advisories in 2017
Small Craft Advisory 10, NWS San Diego, CA
NWS San Diego, CA issued this small craft advisory at Mar 30, 2017, 2:15 AM PDT. It took effect at Mar 30, 2017, 1:00 PM PDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2017, 2:15 AM PDT (09:15 UTC)
- In effect from
- Mar 30, 2017, 1:00 PM PDT
- Expired
- Mar 31, 2017, 8:00 AM PDT
- In force
- 19 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
701 WHUS76 KSGX 300915 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 215 AM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH TONIGHT... .A ROBUST LOW PRESSURE SYSTEM WILL BRING STRONG WINDS AND CHOPPY SEAS THIS AFTERNOON THROUGH TONIGHT, PARTICULARLY IN THE OUTER COASTAL WATERS. WINDS AND SEAS WILL DIMINISH FRIDAY, BUT BRISK NORTHWEST WINDS ARE EXPECTED BRIEFLY FRIDAY EVENING. PZZ775-302100- /O.NEW.KSGX.SC.Y.0010.170330T2000Z-170331T1500Z/ WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 215 AM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PDT FRIDAY. * WINDS...NORTHWEST 15 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. * WAVES/SEAS...COMBINED SEAS 8 TO 11 FEET...HIGHEST SOUTH OF SAN CLEMENTE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MM
2 follow-up statements
346 WHUS76 KSGX 302011 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 111 PM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH TONIGHT... .A FAST-MOVING LOW PRESSURE SYSTEM WILL BRING STRONG WINDS AND CHOPPY SEAS THIS AFTERNOON THROUGH TONIGHT, PARTICULARLY IN THE OUTER COASTAL WATERS. WINDS AND SEAS WILL DIMINISH FRIDAY, BUT BRISK NORTHWEST WINDS ARE EXPECTED BRIEFLY AGAIN FRIDAY EVENING. PZZ775-310500- /O.CON.KSGX.SC.Y.0010.000000T0000Z-170331T1500Z/ WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 111 PM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. * WAVES/SEAS...COMBINED SEAS 8 TO 11 FEET...HIGHEST SOUTH OF SAN CLEMENTE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 12
348 WHUS76 KSGX 310336 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 836 PM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH TONIGHT... .A FAST-MOVING LOW PRESSURE SYSTEM WILL BRING STRONG WEST TO NORTHWEST WINDS AND CHOPPY SEAS THROUGH TONIGHT. STRONGEST WINDS WILL BE IN THE OUTER WATERS THIS EVENING AND SPREAD TO THE INNER WATERS BY MIDNIGHT. WINDS AND SEAS WILL DIMINISH FRIDAY, BUT BRISK NORTHWEST WINDS ARE EXPECTED BRIEFLY AGAIN FRIDAY EVENING. PZZ750-311500- /O.EXA.KSGX.SC.Y.0010.000000T0000Z-170331T1500Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- 836 PM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM PDT FRIDAY. * WINDS...NORTHWEST 15 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. * WAVES/SEAS...COMBINED SEAS 6 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ775-311500- /O.CON.KSGX.SC.Y.0010.000000T0000Z-170331T1500Z/ WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 836 PM PDT THU MAR 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY... * WINDS...NORTHWEST 15 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. * WAVES/SEAS...COMBINED SEAS 8 TO 11 FEET...HIGHEST SOUTH OF SAN CLEMENTE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MAXWELL
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 9:28 PM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Mar 29, 9:28 PM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
928 PM PDT Wed Mar 29 2017
...Strong to Locally Damaging Winds Mountains-Deserts Thursday
Afternoon and Evening...
.SYNOPSIS...
High pressure aloft will drift east tonight. On Thursday a deep
trough moving across the Great Basin will bring strong and locally
damaging west winds to the mountains and deserts. Cooler Friday
behind the trough with winds shift to the northeast. High pressure
rebuilding over the region Saturday will bring sunny and warm
this weekend. Cooler early next week as another trough moves in
from the northwest.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update - High Wind Warning Issued for Mountains/Deserts...
Upgraded to a High Wind Warning for the mountains to the desert
floor. The pressure gradient will really tighten up and result in
strong to locally damaging winds across the mountains to the
deserts Thursday afternoon and evening.
The strongest winds are expected to occur across the high desert
and the mountain tops/desert slopes. High sustained winds are
possible across the Apple and Lucerne Valleys and points north.
GFS MOS has sustained wind to 34 knots at Victorville Thu
afternoon. Hazardous travel from strong cross-winds and localized
severe visibility restrictions is expected along Interstate 15 in
the high desert.
Localized damaging wind is possible across the Coachella Valley
and the San Diego County deserts, so included these areas in the
High Wind Warning. Cross sections show mountain waves developing
with surfacing and rotoring. Localized gusts to 60 mph will occur
as mountain waves surface.
Timing of strongest winds is forecast to be 2-6 PM Thursday.
/Gregoria
...Previous Discussion (Issued at 229 PM PDT Wed Mar 29 2017)...
High pressure aloft brought sunny, warm weather Wednesday. Highs
were in the 80s in most areas west of the mountains. Mountain highs
in the 60s and 70s, and the lower deserts were in the lower 90s.
Records are a little out of reach today.
The ridge axis shifts east tonight and we will transition to a
progressively stronger onshore flow pattern Thursday. A deep upper
trough will move into NorCal tonight and then across the Great
Basin/California interior on Thursday. The core of the strongest
winds in SoCal will be Thursday afternoon through Thursday evening,
a relatively short duration onshore wind event. Pressure gradients
ramp up Thursday afternoon and peak Thursday evening with a 994 mb
surface low over southern Utah. Strong gradient winds over the high
deserts from 20-30 mph with gust to 50 mph+. Mountain waves are a
near certainty with an inversion near 700 mb. West winds will
surface down the eastern slopes and into the lower deserts, but the
magnitude of the wind is still in question. The WRF is strongest
with the winds, as usual, and support a low end Wind Warning. But
the Cansac and NAM3 are weaker and support a Wind Advisory. Either
way, there will be a 6-12 hour period of gusty west winds between
Noon-10 pm Thursday. Surface winds of 20-30 mph are likely with peak
gusts of 50-60 mph on the slopes and some parts of the desert floor.
Rotors are likely in the Coachella Valley. A High Wind Watch remain
in effect for most of the mountain and desert areas Thursday
afternoon in Thursday night.
The winds shift north and weaken Thursday night as the trough moves
over northern AZ, setting up a brief period of offshore flow through
midday Friday. The north-south alignment favors gusty winds in the
Cajon Pass, parts of the IE and the Santa Ana Mountains. The
northern part of the Coachella Valley will also see gust north
winds. The remainder of Riverside County and most of San Diego
County will not be experience strong winds.
An sizable coastal eddy will spin up over the coastal waters tonight
which could generate low clouds or fog in the coastal zones tomorrow
morning.
Weekend outlook: High pressure aloft fills in behind the trough with
fair warm weather Saturday and Sunday. Another trough will move
across the Great Basin Monday and Tuesday for minor cooling. This is
a weaker inside slider that the upcoming Thursday event, and the
winds won't be as strong in the mtns and deserts.
&&
.AVIATION...
300415Z...Coast/Valleys...Mostly clear skies and unrestricted
vis will prevail through at least 11Z Thu. Low stratus/fog will
develop along the coast after 11Z Thu with the possibility of a cig
at KSAN, KCRQ and KSNA between around 12Z and 16Z. Clouds bases
could start out as low as around 400 ft MSL but rapidly increase to
700-1000 ft MSL around 16Z with local vis below 1 mile in fog. Vis
of 1 mile or less could briefly affect KSAN, KCRQ and KSNA though
confidence is low. SCT-local BKN conditions will occur after 16Z Thu
near the coast, with stratus spreading into some valleys Thu
evening.
Mountains and Deserts...Mostly SCT clouds above 20000 ft MSL will
continue through Thu evening. Gusty west winds will develop Thu,
with areas of winds 25-35 KT gusts 40-50 KT after 20Z Thu near
mountain crests, desert mountain slopes and some lower elevation
desert locations. Some strong winds could occur at KPSP and KTRM,
with peak winds likely to be 23Z Thu to 04Z Fri, though KPSP could
have a rotor at times with lighter easterly winds. LLWS and strong
up/downdrafts will also occur after 20Z Thu, and surface vis will
locally be below 1 mile in blowing dust/sand in the deserts.
&&
.MARINE...
No hazardous marine weather is expected through Thursday mid-
afternoon. NW winds will increase to 15-25 kt late Thursday
afternoon through Friday. Strongest winds will likely be found 10
miles offshore and beyond Thursday evening. Highest combined seas
are anticipated overnight Thursday into Friday, with 4-7 ft seas
inside of 30 miles and 7-11 ft near and south of San Clemente
Island. Winds and swell should decrease over the weekend, before
increasing again early next week.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from noon to 11 PM PDT Thursday for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...Gregoria (Update)/Moede (Prev Discussion)
AVIATION/MARINE...AlbrightThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:13 PM PDT | High Wind Warning | SGX | Riverside, San Bernardino, San Diego | 29 hr |
Nearby
Small Craft Advisories in California, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.